question-icon

What causes dizziness and loss of motivation after having long term steroid treatment?

default
Posted on Mon, 25 May 2015
Question: After long term steroid treatment for arteritis...have been off for 1 1/2 yrs, I am constantly tired,
Dizzy, no motivation to exercise...have added 30-40 lbs over last three years...a trainer at gym said
My adrenal glands are useless now....what do you say? Any help? I have seen my primary and she has taken me off of Lipitor...I still take mototoprol and diovan for HBP...12.5 of one, 25 of the other...just a vitamin and
Fish oil...I am 81, feel like I get no sleep, have had sleep study and wear CPAP mask, sleep 4 to 7 hrs...
Will I ever be energetic again? Force myself to go to gym, walk a mile. Some weight training. Thanks.
E YYYY@YYYY
doctor
Answered by Dr. Ilir Sharka (30 minutes later)
Brief Answer:
I recommend you some keys points to be followed

Detailed Answer:

Hello!

Thank you for asking on HCM!

I read your question carefully and understood your concern.

First, I would say that you should have a blood plasma cortisol levels measurements twice a day to establish if there is any signs of adrenal gland insufficiency.

A chronic steroid intake can also lead to chronic myopathy and also mood disorders, depression and chronic fatigue. The lack of sleep may be another argument in favor of mood disorders. But the myopathy is ofter reversible after stopping the treatment. While mood disorders may persist.

I would recommend to have a full blood work for inflammation, muscle enzymes and a Electromyography, to exclude a possible myopathy.

In the meantime, I would recommend to start on an antidepressant like Doluxetine or Sertraline, which have shown to be effective in chronic fatigue and mood disorders. It will also help you with your sleep and motivation.

Hope to have been of help!

Feel free to ask any questions whenever you need!

Greetings! Dr. Iliri
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8706 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dizziness and loss of motivation after having long term steroid treatment?

Brief Answer: I recommend you some keys points to be followed Detailed Answer: Hello! Thank you for asking on HCM! I read your question carefully and understood your concern. First, I would say that you should have a blood plasma cortisol levels measurements twice a day to establish if there is any signs of adrenal gland insufficiency. A chronic steroid intake can also lead to chronic myopathy and also mood disorders, depression and chronic fatigue. The lack of sleep may be another argument in favor of mood disorders. But the myopathy is ofter reversible after stopping the treatment. While mood disorders may persist. I would recommend to have a full blood work for inflammation, muscle enzymes and a Electromyography, to exclude a possible myopathy. In the meantime, I would recommend to start on an antidepressant like Doluxetine or Sertraline, which have shown to be effective in chronic fatigue and mood disorders. It will also help you with your sleep and motivation. Hope to have been of help! Feel free to ask any questions whenever you need! Greetings! Dr. Iliri